ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

ISMP Medication Safety Alert


Preventing throat ulcers caused by Fosamax

Patients who are taking Fosamax® (alendronate) for prevention of osteoporosis know that they are supposed to take it with a full glass of water and remain upright for 30 minutes after taking it. Fosamax can cause ulcers in the esophagus if patients do not follow those two instructions. However, recently, a woman taking Fosamax was admitted to the hospital. While she was there, the nurses did not give her a glass of water, and they did not allow her to sit upright in bed after taking Fosamax. As a result, she developed an esophageal ulcer while in the hospital. If you take Fosamax and must be admitted to the hospital, remember to take it correctly, even if your nurses forget. If you cannot sit up, ask your doctor if you have to take Fosamax while you there--perhaps not taking it for a few days until you get home would be the safest idea, especially if you are not able to sit up.

Institute for Safe Medication Practices
Resources
Main Page
Premier Issue
Past Issues
Consumer Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Education
Consumers
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP